Hail, Breckinridge
- When
- March 19, 7:45 PM CST
- Where
- Breckinridge County, 0.4 mi SW of Irvington
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.876, -86.285
As a low pressure system slid from the Ozarks towards the Great Lakes, a north to south oriented cold front moved east through the Lower Ohio Valley. A line of convection moving ahead of the front saw some stronger embedded cells develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
As a low pressure system slid from the Ozarks towards the Great Lakes, a north to south oriented cold front moved east through the Lower Ohio Valley. A line of convection moving ahead of the front saw some stronger embedded cells develop. These cells produced damaging winds and severe hail over parts of north central Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 19, 5:38 PM CST, 2 hours 7 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Louisville KY
738 PM EDT Wed Mar 19 2025
...Updated Aviation Discussion...
.KEY MESSAGES...
* Breezy conditions continue this afternoon through tomorrow, with
isolated 40+ mph gusts possible this evening.
* A line of showers and thunderstorms will move across the area late
this afternoon through the evening. Some thunderstorms will be
strong or severe, with damaging wind gusts being the primary
severe hazards. Spin-up tornadoes are also possible, mainly west
of I-65.
* Cold and dreary weather is expected on Thursday, with light rain,
possibly mixing with snow, expected.
* Mainly dry Friday and Saturday, with widespread moderate rainfall
possible on Sunday.
&&
.UPDATE...
Issued at 738 PM EDT Wed Mar 19 2025
After collaboration with SPC, have extended Tornado Watch #58 to
include Henry, Trimble, and Jefferson, IN. Current radar shows a NE-
SW oriented line of storms moving into Dubois County, IN with the
line intensifying south to the TN border. SPC Mesoanalysis continues
to show meager SBCAPE on the order of 500 J/kg, but a 60kt LLJ will
soon move over the region. As a result, sufficient deep layer shear
will continue the threat for organized storm potential over the next
couple of hours. All storm hazards remain possible, with severe
gusts and spin up tornadoes as the main threats.
Issued at 432 PM EDT Wed Mar 19 2025
Tornado Watch #58 has been issued for areas along and west of I-65
until Midnight EDT tonight. Strong to severe storms have initiated
upstream over the mid Mississippi River Valley, and will steadily
push eastward through the late afternoon and early evening ahead of
a vigorous upper trough axis and approaching cold front. We are
seeing some clearing of clouds ahead of shower and storm arrival,
which will allow for modest destabilization amid meager dew point
recovery (dew points in the 50s). We should be able to realize a
narrow corridor of surface based or near-surface based instability
through the evening hours, at least until storms get around the I-65
corridor. Shear profiles are quite strong thanks to a 50-60 knot low
level jet, and intense exit region of the mid/upper level jet. There
is some question as to whether we'll be able to realize the low
level SRH given some weak near-surface stability noted on forecast
soundings. Nevertheless, do think all severe modes are in play given
the parameters, and the Tornado Watch looks good at the moment. Once
storms get east of I-65, expect weakening and mainly a gusty wind
threat thereafter.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 325 PM EDT Wed Mar 19 2025
Afternoon satellite imagery shows a classic comma-shaped pattern as
a wrapped-up low pressure system currently sits over eastern KS and
western MO. The "tail" of the comma currently resides over central
KY and southern IN as leading moisture advection has brought
increased cloud cover through much of the region. This moisture
advection has steadily worked its way down to the surface as most
area Td obs are now in the upper 40s and low-to-mid 50s, up nearly
20 degrees from this morning. While the 850 mb jet has weakened
somewhat since this morning, windy conditions continue across the
area this afternoon, with widespread 25-35 mph gusts and isolated
40+ mph gusts. Plan to keep the wind advisory going at this time as
another pocket of stronger 925-850 mb winds will move across the
area later this afternoon, though the advisory may be cancelled
early if winds really diminish after sunset.
For the strong to severe storm potential this afternoon and evening,
we're currently watching nascent convection along the MO/IL border
which is firing just ahead of the sfc cold front/dry line. Ahead of
this convection, a very narrow strip of higher sfc dewpoints
(generally mid-to-high 50s) has resulted in a plume of 200-500 J/kg
SBCAPE, which isn't all that impressive for this time of year.
However, the wind field is very strong, with a 100+ kt 500 mb jet
nosing across the Mississippi River and into the Ohio Valley this
afternoon and evening. Deep-layer of shear of 50+ kt will create a
high-shear, low-CAPE parameter space across the region, with the
main uncertainty being whether the "low CAPE" will be sufficient to
sustain convection capable of producing severe hazards.
Hi-res progs and current radar trends suggest convection should
initially be discrete as it moves across the Wabash Valley into SW
IN between 21-00Z this evening. Any low-topped supercells which can
remain discrete would carry an elevated potential for spin-up
tornadoes, especially given ample low-level curvature in model
hodographs. Additionally, stronger downdrafts could easily bring
severe-level wind gusts down to the surface, and straight-line winds
are the primary severe threat. Some hail cannot be ruled,
particularly in discrete convection, though this should be a
secondary risk. As convection approaches the I-65 corridor between
00-03Z, instability will begin to wane as surface Tds struggle to
surpass the mid-50s. Upscale growth should begin to transition cells
into bowing segments or a broken line, increasing the damaging wind
threat relative to other severe hazards. A quick spin-up tornado
will still be possible, though the threat will progressively
decrease with time. Between the I-65 and I-75 corridors, convection
is expected to lose its instability source as the parameter space is
more akin to "high-shear, no CAPE". With that being said, a few
strong to severe wind gusts could still occur through the rest of
central KY as convection weakens between 03-06Z.
Behind the line of showers and storms, a dry slot should allow us to
clear out for much of the overnight hours as cooler and drier air
quickly rushes into the region. By around sunrise tomorrow, the mid-
level trough axis will begin to swing through the area, with low-
level moisture pinching off the dry slot as another band of low
stratus clouds and scattered rain showers moves over the region. As
the 850 mb trough axis crosses the region tomorrow morning, a couple
enhanced waves of showers should move across the area, especially
east of I-65. Intermittent showers will continue through much of the
day, gradually tapering in coverage from west to east during the
afternoon and evening hours. All in all, tomorrow will be quite a
drab, chilly day with temperatures stuck in the 40s under low clouds
and persistent 10-20 mph NW winds. While a few snowflakes could mix
in across the area tomorrow afternoon, p-types should be
predominantly liquid with no impacts expected.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 325 PM EDT Wed Mar 19 2025
Thursday Night through Friday Night...
We'll start off with a cold airmass in place Thursday night with
ridging nosing into the region. Sfc high pressure centered near the
Gulf Coast will slide east, and sfc winds will diminish early Friday
morning. Temperatures will tumble into the mid 20s to near 30
degrees by around daybreak Friday.
As the low level ridge axis shifts eastward on Friday, and a wave of
low pressure moves east across Minnesota and Ontario, a SW return
flow WAA regime returns to the Lower OH Valley. We'll see a good
amount of sunshine, with high clouds spreading overhead during the
second half of the day. Afternoon temps will top out in the 55-60
degree range.
Cloud cover briefly thickens Friday evening and overnight as an
upper level shortwave trough swings through and a sfc cold front
pushes through the area. Moisture looks rather meager, with deeper
moisture remaining off to our north across the Great Lakes/Upper
Ohio Valley. Mainly dry weather is expected Fri night, with lows in
the low to mid 40s.
Saturday through Tuesday...
Saturday looks mostly sunny and a bit breezy, with winds diminishing
toward evening as narrow sfc ridging builds in. Look for highs in
the mid 50s to lower 60s.
An amplifying upper level wave and deepening sfc low are forecast to
evolve eastward from the northern Plains to Upper Midwest on Sunday,
with a trailing cold front advancing across the MS Valley. The cold
front appears likely to sweep through southern IN and central KY by
Sunday evening or Sunday night. Ahead of this boundary, deep layer
forcing for ascent will increase beginning Sunday morning via
impressive jet dynamics and lower level isentropic ascent. Then, the
mid/upper level trough approaches from the northwest Sunday evening.
Rain chances will increase Sunday morning, with widespread rain
chances peaking during the afternoon and evening hours. There is a
low chance for thunderstorms, but instability may be quite limited.
Highs will range from the upper 50s to mid 60s, with perhaps
slightly cooler conditions in portions of southern IN.
Conditions dry out heading into next Monday. Deep cyclonic flow
aloft will linger over the eastern CONUS, and smaller scale wave
rippling through the flow could bring another chance for light
precipitation by Tuesday.
&&
.AVIATION /00Z TAFS THROUGH 06Z FRIDAY/...
Issued at 738 PM EDT Wed Mar 19 2025
Latest surface analysis places a 992 mb low center over central IL
with a cold front extending S. Current LVX radar is showing a line
of TS moving toward HNB. Expect a line of thunderstorms to sweep
through the region this evening, affecting all TAF sites, but
weakening as it moves east of SDF/BWG. SSW winds gusting to around
30kt will veer WSW after FROPA. Winds will subside a bit, but remain
gusty overnight. By Thursday morning, an MVFR stratus deck will
advect over the region accompanied by light drizzle, which may
reduce VIS. These conditions will persist for much of the day with
slowly improvements by Thursday late afternoon.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory until 11 PM EDT /10 PM CDT/ this evening for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
IN...Wind Advisory until 11 PM EDT /10 PM CDT/ this evening for
INZ076>079-083-084-089>092.
&&
UPDATE...BJS/CG
SHORT TERM...CSG
LONG TERM...EBW
AVIATION...CGHazardous Weather Outlook National Weather Service Louisville KY 658 PM EDT Wed Mar 19 2025 KYZ034>043-045>049-054>057-064>067-075>078-081-082-202300- Shelby-Franklin-Scott KY-Harrison KY-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Washington KY-Mercer-Jessamine- Clark KY-Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln- Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- 658 PM EDT Wed Mar 19 2025 /558 PM CDT Wed Mar 19 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/louisville on the Internet for more information about the following hazards. Wind Advisory. Strong non-thunderstorm winds are expected today, with gusts of 40 to 45 mph possible. Strong to severe storms will move through the region this evening, with damaging winds being the primary severe threat, although a spin-up tornado and hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GENERAL STORM MOTION OF THE DAY: Storms this evening will move from the southwest to the northeast at 50 to 60 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-084-089>092-KYZ023>033-053-061>063-070>074-202300- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Larue-Butler-Edmonson- Hart-Logan-Warren-Simpson-Allen-Barren- 658 PM EDT Wed Mar 19 2025 /558 PM CDT Wed Mar 19 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... ...TORNADO WATCH 58 IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT... This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/louisville on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. Strong non-thunderstorm winds are expected today, with gusts of 40 to 45 mph possible. Strong to severe storms will move through the region this evening, with damaging winds being the primary severe threat, although a spin-up tornado and hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GENERAL STORM MOTION OF THE DAY: Storms this evening will move from the southwest to the northeast at 50 to 60 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville.
Preliminary Local Storm Report
National Weather Service Louisville KY
921 PM EDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Hail Curby 38.24N 86.38W
03/19/2025 E1.00 Inch Crawford IN NWS Employee
Quarter sized hail was reported near Curby.
&&
CSGPreliminary Local Storm Report
National Weather Service Louisville KY
924 PM EDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM Hail Milltown 38.34N 86.27W
03/19/2025 E1.00 Inch Crawford IN Law Enforcement
Quarter sized hail reported in Milltown.
&&
CSGPreliminary Local Storm Report
National Weather Service Louisville KY
934 PM EDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM Tstm Wnd Dmg 2 WNW Farabee 38.56N 86.04W
03/19/2025 Washington IN Emergency Mngr
Trees down on Indiana State Road 60 at
Farabee. Time estimated from radar.
&&
CSGSpecial Weather Statement
National Weather Service Louisville KY
943 PM EDT Wed Mar 19 2025
INZ090-KYZ023>027-200215-
Harrison IN-Grayson KY-Hancock KY-Meade KY-Ohio KY-Breckinridge KY-
943 PM EDT Wed Mar 19 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL HARRISON...SOUTHERN
MEADE...SOUTHEASTERN HANCOCK...NORTHWESTERN GRAYSON...BRECKINRIDGE
AND NORTHEASTERN OHIO COUNTIES THROUGH 1015 PM EDT/915 PM CDT/...
At 943 PM EDT/843 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles west of Hardinsburg
to near Hartford. Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hartford, Brandenburg, Hardinsburg, Webster, Beaver Dam, Irvington,
Cloverport, Caneyville, Fordsville, and Mchenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight EDT/1100 PM CDT/ for
south central Indiana...and central Kentucky.
&&
LAT...LON 3789 8660 3808 8602 3744 8637 3734 8695
TIME...MOT...LOC 0143Z 230DEG 51KT 3774 8659 3741 8680
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SRWSpecial Weather Statement
National Weather Service Louisville KY
844 PM CDT Wed Mar 19 2025
KYZ026-027-061-200215-
Grayson KY-Butler KY-Ohio KY-
844 PM CDT Wed Mar 19 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BUTLER...
SOUTHWESTERN GRAYSON AND SOUTHEASTERN OHIO COUNTIES THROUGH 915 PM
CDT...
At 844 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Central City, moving northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Casey, Beaver Dam, Caneyville, Mchenry, Rockport, Rochester, Horse
Branch, Steff, Mining City, and Tousey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for south central
and central Kentucky.
&&
LAT...LON 3756 8659 3739 8638 3716 8693 3718 8692
3718 8690 3719 8690 3719 8691 3722 8690
3723 8692 3724 8691 3724 8694 3726 8696
3726 8697 3727 8698 3732 8699 3733 8700
TIME...MOT...LOC 0144Z 234DEG 55KT 3725 8694
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SRWSpecial Weather Statement
National Weather Service Louisville KY
945 PM EDT Wed Mar 19 2025
INZ078-079-090>092-KYZ031>033-200230-
Jefferson IN-Floyd IN-Clark IN-Scott IN-Harrison IN-Oldham KY-
Henry KY-Trimble KY-
945 PM EDT Wed Mar 19 2025
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL HARRISON...
JEFFERSON...CLARK...NORTHERN FLOYD...CENTRAL SCOTT...NORTHERN
OLDHAM...TRIMBLE AND WEST CENTRAL HENRY COUNTIES THROUGH 1030 PM
EDT...
At 945 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Vernon to 11 miles southeast
of Scottsburg to near New Albany. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jeffersonville, New Albany, Madison, Scottsburg, Bedford,
Clarksville, Vienna, Charlestown, Sellersburg, and Lexington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight EDT for south
central Indiana...and central Kentucky.
&&
LAT...LON 3869 8520 3874 8527 3874 8533 3858 8521
3858 8519 3843 8536 3836 8560 3838 8564
3835 8564 3823 8604 3855 8582 3883 8573
3882 8570 3882 8561 3885 8561 3885 8557
3891 8553 3892 8520
TIME...MOT...LOC 0145Z 244DEG 49KT 3886 8567 3854 8569 3831 8593
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BJSThe Louisville radar (KLVX), 32 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Power lines were down on Thornhills Lane.
Power lines were down near Interstate 71.
Several trees were down on Smyrna Village Court.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246561, 1246563, 1246567, 1246566, 1246564, 1246562, 1246565.